Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Northern Indiana

May 18, 20175 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2017, 7:36 PM EDT for 5 counties in Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 7:36 PM EDT (23:36 UTC)
Expired
May 18, 2017, 8:15 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IN, Allen County, IN, Huntington County, IN, Wells County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:46 PM EDTTSTM WND GST 532 Ne Nine Mile, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS53 KIWX 182336
SVRIWX
INC001-003-069-179-183-190015-
/O.NEW.KIWX.SV.W.0052.170518T2336Z-170519T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
736 PM EDT THU MAY 18 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Allen County in northeastern Indiana...
  Southeastern Whitley County in northeastern Indiana...
  Northeastern Huntington County in northeastern Indiana...
  Northeastern Wells County in northeastern Indiana...
  Northwestern Adams County in northeastern Indiana...

* Until 815 PM EDT

* At 736 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Huntington, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Wayne, Huntington, New Haven, Decatur, Ossian, Monroeville,
  Aboite, Middletown, Roanoke, Preble, Zanesville, Uniondale, Laud,
  Yoder, Peterson, Zulu, Tocsin, Kingsland, Rolling Hills and
  Townley.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 18.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 289 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 8555 4106 8552 4104 8481 4075 8493
TIME...MOT...LOC 2336Z 275DEG 33KT 4097 8539 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:11 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 18, 4:11 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
411 PM EDT Thu May 18 2017

.SYNOPSIS...
Issued at 410 PM EDT Thu May 18 2017

Some scattered showers and isolated storms are expected this
evening, primarily along and south of Route 24. Noticeably cooler
air will then filter in overnight behind a cold front. Highs on
Friday will run about 15 to 20 degrees colder than today. Rain
chances return for the weekend as the frontal band lifts back
northward, with the best chances Saturday afternoon into Saturday
night.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 356 PM EDT Thu May 18 2017

Corridor of 1000-1500 j/kg along with effective deep layer shear
of 30 knots with convection starting to fire amid prior robust
roll/cu streets. Lack of significant severe parameters, low level
forcing stabilizing boundary layer beyond 00 UTC and overall mid
level height rises. Upstream cold front attendant to dampening
yoop mid level vortex to bring substantially cooler albeit shallow
boundary layer south of cwa by daybreak Friday. Ensuing shower
chances on flank of return/elevated warm air advection
wing/especially southwest third to half cwa but not expected to be
widespread/robust until much later in weekend.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 356 PM EDT Thu May 18 2017

As greater mid/upper level support lifts out of central Rockies
and into Upper Midwest/Mississippi Valley expect more fervor to
moisture return/destabilization for greater coverage of shra/tsra
Sat afternoon into Sat night. Drier/cooler behind second cold
frontal passage to start early next week followed by a strong
northern stream wave to redig cyclone farther south over southern
portions of Upper Great Lakes into Lower Ohio Valley. A bit more
selective with thunder chances, relegated to lesser slight chances
Tuesday afternoon with lesser low level lapse rates thereafter in
deeply cool/stacked system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 118 PM EDT Thu May 18 2017

Well mixed air mass in place. Winds continue through 02Z as the
trof and surface front continue to make way through the region.
Limited low level moisture and expect that convection will be
limited to right along the frontal/trof axis between 21-01Z.
Isold tsra with wind gusts the greatest threat East and South of a
TOL-FWA-GUS line. Have introduced VCTS for FWA TAF only.

LLWS along and immediately northward of the trof axis through 02Z
and the most favored areas being in MI/NRN Tier counties of IN.

Winds decrease quickly and continue to back after 03Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 18, 4:17 AM EDT, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Thu May 18 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EDT Thu May 18 2017 /317 AM CDT Thu May 18 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Southwest winds will gust in the 30 to 40 mph range for most
locations this afternoon with a few gusts up to 45 mph across
Michigan.

Thunderstorms are possible this evening. A few of these storms could
produce isolated damaging wind gusts...mainly along and south of
highway 24.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible again Saturday into Sunday. Severe weather
is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Thu May 18 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft will persist through Friday.

Thunderstorms are possible Saturday into early Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 18, 6:50 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 ESE DESHLER           41.20N 83.89W
05/18/2017                   HENRY              OH   PUBLIC

            TRAMPOLINE TOSSED INTO A TRAILER, CAUSING
            MINOR DAMAGE TO THE TRAILER. TRAMPOLINE WAS
            TIED DOWN.

&&

MCD
Local storm report, May 18, 6:51 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       AKRON                   41.04N 86.02W
05/18/2017  M1.03 INCH       FULTON             IN   TRAINED SPOTTER

            30 MINUTE STORM TOTAL PRECIPITATION.

&&

MCD
Special weather statement, May 18, 6:51 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU MAY 18 2017

INZ018-026-OHZ015-182330-
Allen-Wells-Paulding-
651 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT ALLEN...NORTHEASTERN WELLS AND
SOUTHWESTERN PAULDING COUNTIES...

At 650 PM EDT, a strong thunderstorm was located near Fort Wayne,
moving east at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Ossian, Antwerp, Woodburn, Monroeville, Payne,
Aboite, Middletown, Zanesville, Yoder, Edgerton In Allen County,
Zulu, Mcgill, Rolling Hills, Townley, Nine Mile, Dunfee, Poe and
Harlan.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 28.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 294 and 313.

LAT...LON 4084 8529 4098 8534 4109 8534 4124 8477
      4099 8464 4099 8479 4094 8481 4092 8492
      4092 8507 4089 8507
TIME...MOT...LOC 2250Z 252DEG 49KT 4102 8523

NWS
Special weather statement, May 18, 7:03 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
703 PM EDT THU MAY 18 2017

INZ016>018-024-025-182345-
Wabash-Whitley-Huntington-Kosciusko-Allen-
703 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN...
NORTHEASTERN WABASH...SOUTHERN WHITLEY...NORTHERN HUNTINGTON AND
SOUTHEASTERN KOSCIUSKO COUNTIES...

At 703 PM EDT, a strong thunderstorm was located over North
Manchester, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
North Manchester, South Whitley, Aboite, Roanoke, Laud, Dunfee,
Collamer, Liberty Mills, Goblesville, Bracken, Coesse, Tunker,
Washington Center, Raber, Bippus, Lake Everett, Luther and Peabody.

This includes the following highways...
 INTERSTATE 469 near MILE MARKER 8.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 297 and 298.

LAT...LON 4090 8577 4106 8587 4116 8531 4096 8527
TIME...MOT...LOC 2303Z 252DEG 30KT 4099 8575

NWS
Special weather statement, May 18, 7:25 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
725 PM EDT THU MAY 18 2017

INZ022>024-190015-
Wabash-Miami-Cass-
725 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...NORTHEASTERN
CASS AND NORTHWESTERN MIAMI COUNTIES...

At 724 PM EDT, a strong thunderstorm was located near Logansport,
moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Wabash, North Manchester, Mexico, Erie, Denver,
Roann, Lagro, Leases Corner, Deedsville, Hoover, Lucerne, Anoka,
Chili, Ijamsville, Stockdale, New Waverly, Urbana and Twelve Mile.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4069 8638 4087 8645 4091 8629 4091 8617
      4094 8617 4105 8577 4104 8575 4084 8567
      4069 8637
TIME...MOT...LOC 2324Z 252DEG 30KT 4084 8629

NWS
Local storm report, May 18, 7:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
736 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     OTTAWA                  41.02N 84.04W
05/18/2017  M48 MPH          PUTNAM             OH   AWOS

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:57 AM EDTSpecial Marine WarningIWX2 hr
May 18, 5:00 PM EDTSevere Thunderstorm WarningIWXAllen30 min
May 18, 6:00 PM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash, Whitley45 min
May 18, 6:20 PM EDTSpecial Weather StatementIWXFulton25 min
May 18, 6:31 PM EDTSpecial Weather StatementIWXWhite44 min
May 18, 6:41 PM EDTSpecial Weather StatementIWXCass49 min
May 18, 6:51 PM EDTSpecial Weather StatementIWXAllen39 min
May 18, 7:03 PM EDTSpecial Weather StatementIWXWhitley42 min
May 18, 7:25 PM EDTSpecial Weather StatementIWXCass, Miami, Wabash50 min
May 18, 7:51 PM EDTAreal Flood AdvisoryIWXAllen, Huntington3 hr
May 18, 7:56 PM EDTSpecial Weather StatementIWXMiami, Wabash49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.